PRACTICALLY all drugs are capable of causing allergic reactions, and all routes of exposure can be potentially sensitizing—although some are more so than others (ie, intravenous and intramuscular vs oral). A particularly vexing clinical situation arises when drug exposure occurs surreptitiously through some other medium. For example, penicillin used to be found in cow's milk when cows were treated for mastitis1; infants may contact a drug in their mother's colostrum when nursing2; and frozen foods can contain antibiotics.1
We have recently treated a female patient who developed urticaria following sexual intercourse, and in whom we believe hives occurred because of allergy to a medication transmitted in her partner's semen.
Report of a Case
The patient was a healthy 33-year-old woman who was being treated in our office with immunotherapy to pollens, dust, and molds for her allergic rhinitis. She called one day to report that she had
Green RL, Green MA. Postcoital Urticaria in a Penicillin-Sensitive Patient: Possible Seminal Transfer of Penicillin. JAMA. 1985;254(4):531. doi:https://doi.org/10.1001/jama.1985.03360040085032
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: